The 50th Annual Meeting of the Japan Geriatrics Society: Symposium II: An interdisciplinary analysis and view on geriatric medical treatment and care;Is there a perception gap between policy makers and clinical staffs?
Aim: The purpose of our study is to clarify the factors associated with falls and the differences of characteristics between ethnic Korean and Japanese older people, using a comprehensive geriatric assessment. Methods: We conducted a cross-sectional questionnaire-based survey that consisted of items addressing ethnicity, age, gender, living conditions, mental health, "sense of purpose in life", activities of daily living (ADL), medical history and quality of life (QOL); the participants were 200 ethnic Korean residents in Japan (66 fallers, 134 nonfallers), and 221 Japanese (41 fallers, 180 nonfallers) aged 65 or more living in a community in Osaka City. Findings from the two groups were compared using Student's t-test, the chi-square test and analysis of covariance. We also employed logistic regression analysis. Results: We found that the ethnic Koreans had more prevalence of falls than Japanese (Korean; 32.8%, Japanese; 18.6%, p<0.001). Both ethnic Korean and Japanese fallers were older, and had higher prevalence of hypertension and bone fractures, were more frequently housebound, with depression and had less basic ADL, subjective health and life satisfaction. We found that the ethnic Korean fallers had a higher prevalence of diabetes mellitus, stroke, osteoarthritis and less subjective well-being than nonfallers. The significant factors with falls were being housebound and taking hypnotics among Japanese and decreased basic ADL and visual acuity, higher prevalence of hypertension and depression in ethnic Korean elderly. Conclusions: The present findings indicate that fallers had a higher prevalence of housebound and depression, and had lower ADL and QOL than nonfallers. We suggest the necessity to approach ethnic Korean older people to control the condition of both their health and life.
Aim: To examine the relation of the calf circumference at the level where the size of the triceps surae appeared largest (maximum calf circumference MCC) with albumin (Alb) and body mass index (BMI) in elderly cases of chronic hospitalization. Methods: Subjects were 57 elderly cases of chronic hospitalization (26 men and 31 women aged 80.4±9.9 years [mean±SD]) who varied in their eating styles and degrees of independence in eating, but still could ingest orally. We compared the subjects' weight, height, BMI, MCC, and Alb between the both sexes with t-test. The relationship between the MCC and Functional Independence Measure (FIM) motor score, FIM cognitive score, and FIM total score were analyzed with Spearman's rank correlation coefficient, and Alb and BMI with Pearson's correlation analysis. Additionally, the partial correlation coefficient between the MCC and Alb adjusted for sex, age, and FIM total score was calculated. Results: Sex-related difference was observed in height and weight (p<0.01), but not in BMI, MCC, and Alb. The MCC did not significantly correlate with motor, cognitive, and total FIMs, with correlation coefficients of r=0.20, r=0.19, and r=0.23, respectively. The MCC significantly correlated with Alb (r=0.52, p<0.01) and BMI (r=0.90, p<0.01). The regression equation to estimate BMI from the MCC was BMI (kg/m2)=MCC×0.81-2.44, with the coefficient of determination being 0.81. The partial correlation coefficient between the MCC and Alb was r=0.40 (p<0.01). Conclusion: This study suggests that the MCC may be a useful evaluation tool for BMI in elderly people with chronic conditions. The value may also reflect the systemic nutritional status, and deserves further study.
Aim: Elderly patients with type 2 diabetes (DM2) are increasing in Japan. They have many difficulties related to advanced age, so it is difficult to determine the appropriate therapy, insulin or oral hypoglycemic agents (OHA). The most appropriate indicators for insulin therapy concerning pancreatic β cell function in extremely elderly cases of DM2 were investigated. Methods: The subjects were 43 late elderly patients older than 75 years old with DM2, who were non-obese and without advanced hepatic disease or renal dysfunction. They underwent a 1 mg glucagon load test during hospitalization. After discharge, the therapeutic modality was evaluated. Results: Acceptable control was obtained in 25 cases by OHA (group OHA), 18 cases required treatment with insulin (group I) because they could not achieve acceptable control by only OHA. Fasting CPR and CPR 6 minutes after glucagon loading (CPR6), CPR increment and CPI (fasting CPR/fasting plasma glucose×100) were significantly lower in group I (p<0.001). On the receiver operator characteristic curve analysis to discriminate the group I, the areas under the curve of CPI, CPR6, FCPR and CPR increment in group I, were 0.973, 0.964, 0.922 and 0.858 respectively. At 0.9 of CPI, the efficiency ((true positive+true negative)/total) (93.0%) and the sum of the sensitivity (88.9%) and the specificity (96.0%) were highest. Conclusion: It is suggested that CPI less than 0.9, shows a need for insulin therapy in late elderly patients with DM2. This suggests that CPI can be utilized to indicate the need for insulin therapy without performing glucagon load tests.
Aim: Acute massive gastrointestinal bleeding appears to be becoming more frequent and complex in elderly patients with increasing longevity and a variety of diseases. because of long-term medication such as anti-thrombotic agents (ATA) for the prevention of cardiovascular diseases, anti-dementia drugs for the treatment of dementia, with increasing longevity and a variety of diseases. We, therefore, conducted a study to clarify these problems from a clinical view point in geriatric medicine. Methods: The bleeding sites and the causes were studied in 85 consecutive patients with melena, hematemesis or acute blood loss, on the basis of clinical and emergency endoscopic findings. Results: The patients were aged 66 to 95 (40 men and 45 women), and the underlying diseases were mainly cerebral infarction in the chronic phase, osteoarthropathy, atrial fibrillation, and dementia. Ten patients had a previous history of peptic ulcer. As initial symptoms, melena, hematemesis and acute anemia were seen in 49, 18 and 18 patients, respectively. Based on assessable endoscopic findings n=83), the bleeding sites were a gastroduodenal ulcer, reflux esophagitis/acute gastric mucosal lesion, colon diverticulum, or alimentary tract cancers in 43.4%, 13.2%, 16.9%, and 16.9%, respectively. A total of 75 patients were treated with some medications (on average 5.3 kinds of medication per patient). Non-steroidal anti-inflammatory drugs (NSAIDs) and/or ATA were common in 63.5% of 85 patients; particularly two thirds of the patients with hemorrhagic gastroduodenal ulcer had used non-aspirin NSAIDs for treatment of osteoarthropathy or acute upper respiratory inflammation, and/or low-dose aspirin for prevention of vascular events. Patients taking ATA over a long period had bleeding from various sites. Steroids, acetylcholinesterase inhibitor (AchEI), selective serotonin-reuptake inhibitor (SSRI), and bisphosphonates were taken by 5, 9, 3 and 3 patients, respectively, frequently in combination with NSAIDs or ATA. Cerebral infarction occurred in 3 of 38 patients after withdrawal of ATA. Conclusions: AchEI, SSRI and bisphosphonates, a newly developed group of drugs, have become widely available as geriatric medication. However, it appears that the incidence of drug-related gastrointestinal bleeding is extremely high not only in patients who underwent long-term treatment with NSAIDs or ATA, but also in patients treated chronically with AchEI, SSRI or bisphosphonates in combination with occasional use of NSAIDs. Therefore, to manage elderly patients safely, it is necessary to clarify both the drug and previous histories and consider NSAIDs use with caution even when they are indicated.
A 78-year-old man who suffered from syncope and light-headedness during straining. The patient visited to our department for evaluation of his symptom. Cardiac auscultation revealed a grade II/IV systolic murmur along the left parasternal border. Electrocardiography showed T wave inversion at the right precordial leads. Echocardiography demonstrated an unruptured aneurysm originating at the sinus of Valsalva protruding into the right ventricular outflow tract. Cardiac cathtererization demonstrated a pressure gradient of 34 mmHg between the right ventricular cavity and pulmonary artery with a large aneurysm originating from the right coronary cusp. Because of his low activity of daily living owing to old cerebral infarction, we managed the patient conservatively.
An 82-year-old woman underwent colostomy and standard chemotherapy using tegafur/uracil and calcium folinate under a diagnosis of colon cancer. Recurrence occurred, with pulmonary metastasis, hydroureter, and numbness in the low extremities. When admitted to our palliative care unit, she and her family wanted to have mild and minimally toxic chemotherapy. We initiated oral combination of UFT and cyclophosphamide metronomic chemotherapy. She was able to eat for more than 7 months. Her body weight was maintained, and tumor markers were kept suprressed until her death. This case suggests the usefulness of an oral anti-cancer drug low dose metronomic chemotherapy as an alternative cancer therapy in elderly cancer patients requiring palliation.